Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 17, 2004, 2:51 PM EDT for Georgetown County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 2:51 PM EDT (18:51 UTC)
- Expired
- Jul 17, 2004, 3:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 171851
SVRILM
SCC043-171945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT SAT JUL 17 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 345 PM EDT
* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BROOKGREEN GARDENS...OR 7 MILES SOUTHWEST OF MURRELLS INLET...
AND MOVING SLOWLY TO THE EAST.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MURRELLS INLET AROUND 325 PM...
TORRENTIAL RAINFALL AND EXCESSIVE CLOUD TO GROUND LIGHTNING ARE ALSO
OCCURRING WITH THIS THUNDERSTORM.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3342 7919 3343 7920 3343 7921 3343 7925
3344 7926 3362 7922 3360 7910 3358 7910
3357 7907 3357 7900 3341 7914
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:50 AM EDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 17, 9:50 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 950 AM EDT SAT JUL 17 2004 .SHORT TERM (THIS AFTERNOON)... INSTABILITY AND PRECIPITABLE WATER WILL INCREASE DURING THE DAY... HOWEVER EXPECT SOME WARMING ALOFT AS A POCKET OF -12C AIR PROGRESSES ACROSS THE REGION FOLLOWED BY 500MB TEMPERATURES IN THE -7 TO -9C RANGE. DIFFUSE BOUNDARY JUST NORTH OF THE FORECAST AREA AND DEWPOINTS HAVE REBOUNDED INTO THE 70S. GOOD CHANCE POPS LOOK REASONABLE THIS AFTERNOON...HIGHEST ACROSS THE SOUTHERN ZONES. EXPECT AN ACTIVE SEA BREEZE ALONG WITH SMALL SCALE CONVECTIVE BOUNDARY INTERACTIONS TO BE THE PRIMARY LOW LEVEL MECHANISMS. OVERALL THE FORECAST IS IN GOOD SHAPE WITH NO UPDATE REQUIRED. && .MARINE... WEAK WARM FRONT OVER THE EASTERN CAROLINAS CONTINUES TO LIFT NORTH...BUT STILL SOME BAGGINESS NOTED IN THE PRESSURE PATTERN ACROSS SC. THIS FEATURE EXTENDS FAR ENOUGH INTO THE COASTAL WATERS TO KEEP WINDS IN THE 10 KT RANGE INITIALLY...BUT EXPECT GRADIENT TO TIGHTEN UP THIS AFTERNOON AS LOW PRESSURE GETS ORGANIZED OVER THE DEEP SOUTH. WILL WORK A LITTLE MORE DETAIL INTO FIRST PERIOD WIND FORECAST. SEAS STILL 4 FT AT 41013...BUT 2-3 FT LOOKS ACCEPTABLE IN THE COASTAL WATERS. OTHERWISE NO MAJOR CHANGES. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... PUBLIC: PFAFF MARINE: RAS
Hazardous weather outlook, Jul 17, 10:55 AM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1055 AM EDT SAT JUL 17 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 1055 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE OF LOW TIDE WHICH OCCURS 215 PM EDT. A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
In the hours before
Local storm report, Jul 17, 1:07 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
107 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 3 W CONWAY 33.84N 79.10W
07/17/2004 0.75 INCH HORRY SC AMATEUR RADIO
&&
SRPLocal storm report, Jul 17, 1:48 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD CONWAY 33.84N 79.05W
07/17/2004 HORRY SC LAW ENFORCEMENT
MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.
&&
SRPLocal storm report, Jul 17, 2:06 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM LIGHTNING SUNSET BEACH 33.87N 78.51W
07/17/2004 BRUNSWICK NC LAW ENFORCEMENT
LIGHTNING STRUCK A MAN AT SUNSET BEACH CAUSING A LARGE
ENTRANCE AND EXIT WOUND. STATUS UNKNOWN AT THIS TIME.
0150 PM TSTM WND DMG 5 S LELAND 34.18N 78.04W
07/17/2004 BRUNSWICK NC LAW ENFORCEMENT
LARGE TREE BLOCKING DAWS CREEK RD OFF HIGHWAY 133. THE
TREE IS BLOCKING THE ENTIRE ROAD.
&&
SRPLocal storm report, Jul 17, 2:14 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 S MYRTLE GROVE 34.08N 77.88W
07/17/2004 1.00 INCH NEW HANOVER NC AMATEUR RADIO
NICKEL TO QUARTER SIZE HAIL BETWEEN MONKEY JUNCTION AND
SNOWS CUT.
&&
RASLocal storm report, Jul 17, 2:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ORTON PLANTATION 34.06N 77.94W
07/17/2004 BRUNSWICK NC PUBLIC
TREES DOWN OFF OF HWY 133.
&&
43Special weather statement, Jul 17, 2:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 251 PM EDT SAT JUL 17 2004 NCZ096-097-172000- BLADEN-PENDER- 251 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND FREQUENT LIGHTNING... AT 250 PM...RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND FREQUENT LIGHTNING EXTENDING FROM THE TOWNS OF COUNCIL AND KELLY IN BLADEN COUNTY...ACROSS CURRIE AND ROCKY POINT IN SOUTHERN PENDER COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 15 TO 20 MPH. THROUGH 4 PM...MOST LOCATIONS IN EASTERN BLADEN AND THE WESTERN TWO THIRDS OF PENDER COUNTY CAN EXPECT THESE THUNDERSTORMS TO MOVE THROUGH. UP TO TWO INCHES OF RAINFALL WILL OCCUR IN A SHORT TIME WHICH MAY LEAD TO MINOR FLOODING ON SECONDARY ROADS OR POOR DRAINAGE AREAS. WIND GUSTS OF 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. REMAIN INDOORS AND AWAY FROM WINDOWS WHILE THE STORMS CROSS YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS. TRA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:15 PM EDT | Special Marine Warning | ILM | 60 min | |
| Jul 17, 12:52 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 53 min |
| Jul 17, 2:23 PM EDT | Special Marine Warning | ILM | 52 min | |
| Jul 17, 2:51 PM EDT | Special Marine Warning | ILM | 69 min | |
| Jul 17, 3:29 PM EDT | Tornado Warning | ILM | Georgetown | 31 min |
| Jul 17, 4:27 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.